Alert archive / Wyoming / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 21, NWS Rapid City, SD

May 29, 2008Crook County, Wyoming; Butte County, South Dakota

NWS Rapid City, SD issued this severe thunderstorm warning at May 29, 2008, 2:56 PM MDT for Crook County, Wyoming; Butte County, South Dakota. It was in force for 64 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 29, 2008, 2:56 PM MDT (20:56 UTC)
Expired
May 29, 2008, 4:00 PM MDT
In force
64 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon

Counties Butte County, SD, Crook County, WY

The radar

The Rapid City radar (KUDX), 104 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 3:05 PM MDTHAIL 0.755 Nw Belle Fourche, SD
May 29, 4:00 PM MDTHAIL 0.8817 N Belle Fourche, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 8.9 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2008-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2008-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
878 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KUNR 292055
SVRUNR
SDC019-WYC011-292200-
/O.NEW.KUNR.SV.W.0021.080529T2056Z-080529T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RAPID CITY SD
256 PM MDT THU MAY 29 2008

THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN BUTTE COUNTY IN NORTHWESTERN SOUTH DAKOTA...
  EAST CENTRAL CROOK COUNTY IN NORTHEASTERN WYOMING...

* UNTIL 400 PM MDT

* AT 252 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH
  QUARTER SIZE HAIL.  THIS STORM WAS LOCATED 6 MILES NORTHWEST OF
  DOWNTOWN BELLE FOURCHE...MOVING NORTHEAST AT 13 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BELLE FOURCHE RESERVOIR BY 335 PM MDT...

IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY
BUILDING AWAY FROM WINDOWS.

LAT...LON 4475 10354 4458 10395 4459 10398 4457 10399
      4470 10417 4498 10386
TIME...MOT...LOC 2056Z 226DEG 12KT 4473 10394

$$

BUNKERS
2 follow-up statements
000 
WWUS53 KUNR 292112
SVSUNR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
311 PM MDT THU MAY 29 2008

WYC011-292121-
/O.CAN.KUNR.SV.W.0021.000000T0000Z-080529T2200Z/
CROOK WY-
311 PM MDT THU MAY 29 2008

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL CROOK COUNTY IS
CANCELLED...

AT 310 PM MDT...DOPPLER RADAR INDICATED THE THUNDERSTORM HAS MOVED 
FROM CROOK COUNTY INTO BUTTE COUNTY...SO THE SEVERE THUNDERSTORM 
WARNING HAS BEEN CANCELLED FOR CROOK COUNTY.

LAT...LON 4492 10379 4491 10376 4475 10354 4461 10389
      4467 10405 4473 10406 4498 10386
TIME...MOT...LOC 2111Z 218DEG 11KT 4476 10391

$$

SDC019-292200-
/O.CON.KUNR.SV.W.0021.000000T0000Z-080529T2200Z/
BUTTE SD-
311 PM MDT THU MAY 29 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MDT
FOR SOUTHWESTERN BUTTE COUNTY...

AT 310 PM MDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE
THUNDERSTORM WITH LARGE HAIL UP TO PING PONG SIZE.  THIS STORM WAS
LOCATED 7 MILES NORTHWEST OF DOWNTOWN BELLE FOURCHE...MOVING
NORTHEAST AT 13 MPH.

LOCATIONS IMPACTED INCLUDE...
  AREAS NORTHWEST THROUGH NORTHEAST OF BELLE FOURCHE...
  BELLE FOURCHE RESERVOIR...

IF YOU ARE ON A LAKE...GET TO SHORE IMMEDIATELY AND STAY THERE UNTIL
THE STORM PASSES. GUSTY WINDS...HAIL...AND LIGHTNING CAN BE DEADLY TO
BOATERS.

LAT...LON 4492 10379 4491 10376 4475 10354 4461 10389
      4467 10405 4473 10406 4498 10386
TIME...MOT...LOC 2111Z 218DEG 11KT 4476 10391

$$

BUNKERS
000 
WWUS53 KUNR 292136
SVSUNR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
335 PM MDT THU MAY 29 2008

SDC019-292200-
/O.CON.KUNR.SV.W.0021.000000T0000Z-080529T2200Z/
BUTTE SD-
335 PM MDT THU MAY 29 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MDT
FOR SOUTHWESTERN BUTTE COUNTY...

AT 331 PM MDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE
THUNDERSTORM WITH QUARTER SIZE HAIL.  THIS STORM WAS LOCATED 10 MILES
NORTHWEST OF BELLE FOURCHE RESERVOIR...OR ABOUT 10 MILES NORTH OF
DOWNTOWN BELLE FOURCHE...MOVING NORTHEAST AT 16 MPH.

LOCATIONS IMPACTED INCLUDE...
  AREAS NORTH OF BELLE FOURCHE ALONG HIGHWAY 85...

PENNY SIZE HAIL WAS REPORTED 5 MILES NORTHWEST OF BELLE FOURCHE AT 
305 PM MDT.

IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY
BUILDING AWAY FROM WINDOWS.

LAT...LON 4492 10379 4491 10376 4475 10354 4461 10389
      4467 10405 4473 10406 4498 10386
TIME...MOT...LOC 2135Z 211DEG 14KT 4483 10385

$$

BUNKERS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 1:00 PM MDT, 1 hour 56 minutes earlier.

Area forecast discussion, May 29, 1:00 PM MDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
100 PM MDT THU MAY 29 2008

.DISCUSSION...CONVECTIVE TEMPS BEING REACHED QUICKLY EARLY THIS AFTN
SPCLY FROM THE BLKHLS WEST...WITH STILL QUITE A BIT OF AN INVERSION
FURTHER EAST WITH SOME LOW CLOUDS STILL HANGING ON. AS TEMPS
CONTINUE TO WARM EAST OF THE BLKHLS AND LOW CLOUDS
ERODE...CONVECTION POTENTIAL WILL RAPIDLY INCREASE. CONCERN IS
SEVERE WEATHER THREAT THROUGH EARLY EVE...PRIMARILY SOUTH AND EAST
OF THE BLKHLS.

REST OF THIS AFTN AND TONIGHT...SHEAR VALUES QUITE IMPRESSIVE
SOUTH/EAST OF THE BLKHLS...WHERE SBCAPE VALUES WILL ALSO RISE TO AND
ABOVE 2000J/KG. THERE IS SOME TORNADIC THREAT...MORESO ACRS SCNTRL
SD INVOF THE INVERTED SFC TROF. ACTIVITY SHOULD QUICKLY COME TO AN
END EARLY THIS EVE AS BEST INSTABILITY SHIFTS EAST OF THE REGION.

FRIDAY...UPR TROF AXIS WILL CROSS THE REGION...AND WITH CYCLONIC
FLOW ALOFT AND STEEP MID LVL LAPSE RATES...-TSRA/SHRA WILL DEVELOP
BY AFTN ACRS MUCH OF THE AREA...MOSTLY THE BLKHLS. SVR WX PARAMETERS
WILL BE MINIMAL.

SAT...THERE WILL BE A SLIGHT CHC OF -TSRA...BUT MOST AREAS WILL
REMAIN DRY WITH UPR RIDGE AXIS BUILDING IN FROM THE WEST. SOME
ELEVATED STORMS MAY DEVELOP OVERNIGHT ACRS THE SD PLAINS WITH GOOD
THETA-E ADVECTION PRESENT AS LLJ DEVELOPS.

EXTENDED...DAILY CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE
THROUGH EARLY NEXT WEEK AS THE REGION REMAINS UNDER ACTIVE
WEST-SOUTHWEST FLOW ALOFT. THE BULK OF THE ACTIVITY WILL BE DURING
THE AFTERNOON AND EVENING HOURS...BUT WITH THE UNCERTAIN TIMING OF
DISTURBANCES PASSING THROUGH...THERE WILL BE SOME CHANCES DURING THE
LATE NIGHT AND MORNING HOURS AS WELL. TEMPS WILL GENERALLY BE ABOVE
AVERAGE EACH DAY...WITH HIGHS MOSTLY IN THE 70S AND LOWER 80S. A
SLIGHT COOLING TREND IS EXPECTED AROUND MID-WEEK WITH THE CONTINUED
CHANCE OF PRECIPITATION.

&&

.AVIATION......SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP
THIS AFTERNOON AND EVENING. COVERAGE OF STORMS WILL BE MOST NUMEROUS
AROUND THE BLACK HILLS AND ACROSS SOUTHERN SOUTH DAKOTA...WHERE A
FEW STORMS COULD BECOME SEVERE.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

JOHNSON/SCHILD
Hazardous weather outlook, May 29, 4:02 AM MDT, 10 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
402 AM MDT THU MAY 29 2008

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-301300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
402 AM MDT (502 AM CDT) THU MAY 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

A STRONG UPPER LEVEL DISTURBANCE WILL MOVE ACROSS SOUTH
DAKOTA TODAY...WITH THUNDERSTORMS LIKELY THIS AFTERNOON AND
EVENING. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS
WESTERN SOUTH DAKOTA...MAINLY ALONG AND SOUTH OF INTERSTATE 90.
VERY LARGE HAIL AND DAMAGING WIND GUSTS ARE THE MAIN THREAT.
HOWEVER...THERE IS ALSO A RISK OF TORNADOES ACROSS SOUTH CENTRAL
SOUTH DAKOTA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SERIES OF DISTURBANCES WILL CROSS THE AREA FRIDAY THROUGH
MONDAY...BRINGING MORE THUNDERSTORMS TO THE AREA. WIDESPREAD SEVERE
THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 8:14 PM MDTSevere Thunderstorm WarningUNRCampbell61 min
May 28, 9:04 PM MDTSevere Thunderstorm WarningUNRCampbell56 min
May 29, 3:41 PM MDTSevere Thunderstorm WarningUNRCampbell64 min
May 29, 4:36 PM MDTSevere Thunderstorm WarningUNRCampbell, Crook, Weston54 min
May 29, 3:55 PM MDTSevere Thunderstorm WarningUNRButte37 min
May 29, 4:15 PM MDTSevere Thunderstorm WarningUNRFall River60 min
May 29, 5:06 PM MDTSevere Thunderstorm WarningUNRBennett, Jackson54 min
May 29, 5:57 PM MDTSevere Thunderstorm WarningUNRBennett, Jackson, Mellette, Todd51 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2008Severe Thunderstorm Warnings in South Dakota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.